Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS North Platte, NE

May 6, 2023Boyd County, Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 6, 2023, 8:24 PM CDT for Boyd County, Keya Paha County, Rock County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2023, 8:24 PM CDT (01:24 UTC)
Expired
May 6, 2023, 9:15 PM CDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boyd County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 140 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 8:25 PM CDTHAIL 0.7511 Nnw Bassett, NEPENNY SIZED HAIL REPORTED BY TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
2556 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WUUS53 KLBF 070124
SVRLBF
NEC015-103-149-070215-
/O.NEW.KLBF.SV.W.0039.230507T0124Z-230507T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
824 PM CDT Sat May 6 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northern Rock County in north central Nebraska...
  Eastern Keya Paha County in north central Nebraska...
  Western Boyd County in north central Nebraska...

* Until 915 PM CDT.

* At 823 PM CDT, a severe thunderstorm was located 11 miles north of
  Bassett, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Naper, Burton, Nets Peak, Thomas Creek State Wildlife Management
  Area, Mariaville, Mills and Brocksburg.

This includes the following highways...
 Highway 183 between mile markers 208 and 211.
 Highway 12 between mile markers 60 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 9889 4285 9912 4281 9925 4279 9926
      4277 9924 4267 9940 4272 9968 4273 9968
      4274 9979 4300 9961
TIME...MOT...LOC 0123Z 232DEG 40KT 4275 9954 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sporer
2 follow-up statements
634 
WWUS53 KLBF 070136
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
836 PM CDT Sat May 6 2023

NEC015-103-149-070215-
/O.CON.KLBF.SV.W.0039.000000T0000Z-230507T0215Z/
Rock NE-Keya Paha NE-Boyd NE-
836 PM CDT Sat May 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN ROCK...EASTERN KEYA PAHA AND WESTERN BOYD COUNTIES...

At 836 PM CDT, a severe thunderstorm was located 16 miles southwest
of Naper, or 18 miles east of Springview, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Naper, Mills, Brocksburg and Mariaville. 

This includes Highway 12 between mile markers 73 and 104.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 9889 4285 9912 4281 9925 4279 9926
      4277 9924 4267 9940 4272 9968 4273 9968
      4300 9935
TIME...MOT...LOC 0136Z 232DEG 40KT 4284 9938 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sporer
331 
WWUS53 KLBF 070205
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
905 PM CDT Sat May 6 2023

NEC015-103-149-070215-
/O.EXP.KLBF.SV.W.0039.000000T0000Z-230507T0215Z/
Rock NE-Keya Paha NE-Boyd NE-
905 PM CDT Sat May 6 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROCK...EASTERN KEYA
PAHA AND WESTERN BOYD COUNTIES WILL EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe limits, 
and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4300 9889 4285 9912 4281 9925 4279 9926
      4277 9924 4267 9940 4272 9968 4273 9968
      4300 9935
TIME...MOT...LOC 0205Z 232DEG 40KT 4303 9906 

$$

Sporer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:46 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 6, 6:46 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
646 PM CDT Sat May 6 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 351 PM CDT Sat May 6 2023

Key Messages:

-The synoptic pattern for the next 7 days favors above normal
temperatures both day and night.  Those who started gardens early
should not need to worry about a killing frost or freeze.

-The active pattern remains favorable for periodic thunderstorm
development.  Mid-week looks increasingly favorable for severe
storms.

-Deep moisture returns mid-week which may lead to excessive rainfall
in places.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 351 PM CDT Sat May 6 2023

A middle- and upper-level trough axis extending from the western
Great Basin northward into the PAC NW will largely remain in check
tonight and tomorrow.  This presents a fetch of southwest flow
across the High Plains that is largely broad and somewhat
dynamically enhanced.  Within the sub-synoptic scale, there is
evidence of a vort max that is currently analyzed over north central
Wyoming. The latest 12z guidance indicates this feature moving
northeast into the Black Hills and Northwest SDAK this afternoon.
Despite light low-level flow early today, TD/s have largely held in
the lower to mid 50s across the entirety of the CWA, though these
values are indicated to decrease markedly as a westerly push ushers
in drier continental air from the Rockies this afternoon.  PWATS
range from a half inch across our west to areas exceeding three-
quarters of an inch across much of the Sandhills and north central
Nebraska.  The forcing associated with the aforementioned vort max
is already promoting showers and thunderstorm development across SW
Neb, Pine Ridge, and elevated terrain of Sheridan County.  CAMs only
loosely have a handle on the situation in that they did develop
storms, but are late to the convective party as the storms have
already developed. This presents lower confidence going forward on
how the situation will evolve.  That all being said, latest
mesoanalysis suggests a fair amount of instability already in place
with sufficiently steep low - and mid-level lapse rates for
marginally severe hail as the storms move off to the east and the
atmosphere further destabilizes. The best chance of seeing a strong
or marginally severe storm would be generally north of Highway 2 and
North Central Nebraska where shear increases later this afternoon
and evening.  Further South across SW Neb, the main concern would be
TS outflow as there is greater DCAPE. It should be noted that the
CSU-ML severe probabilities have low end probs of severe hail
generally east of Highway 83 and north of Highway 2 this afternoon
and evening, generally where SPC's marginal risk resides.

We included a slight chance mention of thunderstorms this evening
and overnight over a good portion of Southwest Nebraska northeast
through our North Central zones.  The inclusion was mainly based off
of the recent CAMs and Nam-Nest, though the reason they both
generate precipitation for differing reasons.  The Nam-Nest is the
most bullish focusing the precipitation along an area of mid-level
FGEN.

The CSU-ML once again highlights the potential of severe storms on
Sunday, though the greatest chances are east of the forecast area
where an elevated risk is now in place.  Ample instability will
reside along our eastern periphery with deep moisture. Unfortunately
the latest guidance is all over the place on the potential
convection for the LBF CWA, thus slight chance to low end chance
wording was maintained through much of the afternoon and overnight.

Otherwise we will need to monitor portions of southwest Nebraska for
fog development overnight as moisture will be in place and the BL
cools.  Spread in the NBM members with temperatures tonight and
Sunday is manageable, thus we varied very little from the previous
forecast. Expect lows tonight mainly in the 40s with highs back in
the mid to upper 70s on Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 351 PM CDT Sat May 6 2023

Next week looks to continue to be unsettled as the region remains
under the influence of southwesterly flow aloft.  The airmass varies
little, so confidence is strong in temperatures remaining largely in
the 70s for highs with lows mainly in the 40s.  There is some
variance in daytimes highs mid-week with the NBM members showing as
much as a ten degree spread /80-90 degrees/ for highs on Wednesday,
though lows throughout the week are generally within a 5 degree
spread or less.

Convection chances continue through the week with the possibility of
severe weather nearly each afternoon/evening.  Focusing in on mid-
week, the western CONUS trough deepens and begins to slowly advance
eastward atop the Great Basin.  Deep moisture returns across the
Plains with ESAT table /ECMWF and NAEFS/ showing ensemble
probabilities of specific humidity and PWATS in excess of 90% over
much of the area.  Even greater, both highlight standard anomalies
PWATS nearing 3 across NW Neb at 00z Thursday. Heavy rainfall may be
a concern.  Additional, severe probs continue to increase mid-week.
Tuesday and Thursday the ML CSU severe probabilities of 0.05 are
noted over portions of the CWA with higher probabilities /0.15/ on
Wednesday.  The overall synoptic pattern is in strong agreement, but
as expected, the sub-synoptic pattern and eventual convective
development is still somewhat muddled next week.  Confidence is high
in the continued unsettled pattern, but continue to monitor as the
daily impacts become apparent.  Late week the trough looks to stall
and take on a negative tilt over central/northern Rockies, which
would lead to the continued unsettled pattern for the forecast
area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat May 6 2023

Outside of any thunderstorms, generally expect VFR conditions
this TAF period with light winds.

Isolated thunderstorms are expected to diminish with loss of
heating after sunset. While some additional widely scattered
showers may develop overnight, confidence in timing and location
is too low to mention in the TAF at this point. Will monitor later
guidance and satellite/radar trends and amend if needed. There is
a weak signal for sub VFR conditions toward daybreak mainly at
KVTN, but again confidence is not high enough to mention in the
TAF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Jacobs
SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...MBS
Hazardous weather outlook, May 6, 3:22 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
322 PM CDT Sat May 6 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-072030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
322 PM CDT Sat May 6 2023 /222 PM MDT Sat May 6 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated thunderstorms are possible tonight. A couple of stronger
storms containing gusty winds and small hail are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat for thunderstorms expands across much of western Nebraska
on Sunday afternoon into the early overnight hours. A couple of
storms could become severe. The primary threats will be large hail
and damaging winds.

Thunderstorm chances persist into next week across much of western
and north central Nebraska. The threat for severe weather is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

In the hours before

Special weather statement, May 6, 6:18 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
618 PM CDT Sat May 6 2023

NEZ005-024-025-094-070000-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
618 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of south central
Cherry, eastern Hooker and northwestern Thomas Counties through 700
PM CDT/600 PM MDT/...

At 618 PM CDT/518 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Seneca, or 12 miles southeast of
Mullen, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thedford, Seneca, Giant Hill, Norway and Kelso.

This includes the following highways...
 Highway 2 between mile markers 189 and 214.
 Highway 97 between mile markers 57 and 58.
 Highway 83 between mile markers 146 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4176 10090 4190 10106 4227 10082 4209 10029
TIME...MOT...LOC 2318Z 229DEG 31KT 4189 10090

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sporer
Local storm report, May 6, 7:06 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             10 SSE BROWNLEE         42.16N 100.53W
05/06/2023  E0.88 INCH       CHERRY             NE   PUBLIC

            PUBLIC REPORT OF NICKEL AND MARBLE SIZED
            HAIL ALONG HIGHWAY 83 N BETWEEN MM 161 AND
            MM 162.

&&

AV
Local storm report, May 6, 7:14 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     6 S NEWPORT             42.51N 99.34W
05/06/2023  E60 MPH          ROCK               NE   PUBLIC

            PUBLIC ESTIMATES 60 MPH WINDS.

&&

AV
Local storm report, May 6, 7:19 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             10 SSE BROWNLEE         42.16N 100.54W
05/06/2023  E1.00 INCH       CHERRY             NE   PUBLIC

            PUBLIC REPORTS QUARTER SIZED HAIL NEAR MM
            161 AND MM 162 ON HIGHWAY 83 N.

&&

AV
Local storm report, May 6, 7:24 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
724 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             BASSETT                 42.58N 99.54W
05/06/2023  M1.00 INCH       ROCK               NE   PUBLIC

            QUARTER SIZED HAIL NEAR BASSETT VIA SOCIAL
            MEDIA.

&&

AV
Special weather statement, May 6, 8:15 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
815 PM CDT Sat May 6 2023

NEZ006>009-070200-
Brown NE-Rock NE-Keya Paha NE-Boyd NE-
815 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of northwestern Rock,
northeastern Brown, eastern Keya Paha and northwestern Boyd Counties
through 900 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Springview, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Naper, Burton, Nets Peak, Thomas Creek State Wildlife Management
Area, Mariaville, Pine Glen State Wildlife Refuge, Mills and
Brocksburg.

This includes the following highways...
 Highway 183 between mile markers 204 and 212.
 Highway 12 between mile markers 60 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4299 9895 4258 9965 4272 9981 4300 9962
      4300 9898
TIME...MOT...LOC 0115Z 227DEG 38KT 4271 9966

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Sporer

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:37 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry37 min
May 6, 8:15 PM CDTSpecial Weather StatementLBFKeya Paha45 min
May 7, 2:49 AM CDTSpecial Weather StatementLBFLoup41 min
May 7, 3:04 AM CDTSpecial Weather StatementLBFGarfield41 min
May 7, 3:21 AM CDTSevere Thunderstorm WarningLBFCuster, Garfield24 min
May 7, 3:25 AM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler35 min
May 7, 3:31 AM CDTSpecial Weather StatementLBFCuster29 min
May 7, 3:44 AM CDTSpecial Weather StatementLBFWheeler46 min
May 7, 3:58 AM CDTSevere Thunderstorm WarningLBFCuster32 min
May 7, 4:00 AM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler30 min
May 7, 4:11 AM CDTSevere Thunderstorm WarningLBFCuster21 min
May 7, 4:31 AM CDTSevere Thunderstorm WarningLBFWheeler29 min
May 7, 4:48 AM CDTSevere Thunderstorm WarningLBFWheeler27 min
May 7, 5:41 AM CDTSpecial Weather StatementLBFWheeler34 min
May 7, 5:51 AM CDTSevere Thunderstorm WarningLBFWheeler13 min
May 7, 12:31 PM CDTSpecial Weather StatementLBFHooker44 min
May 7, 1:22 PM CDTSpecial Weather StatementLBFHooker53 min
May 7, 2:24 PM CDTSpecial Weather StatementLBFThomas51 min
May 7, 2:37 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas38 min
May 7, 3:17 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup43 min
May 7, 6:07 PM CDTSpecial Weather StatementLBFFrontier38 min
May 7, 6:11 PM CDTSpecial Weather StatementLBFCuster49 min
May 7, 6:53 PM CDTSpecial Weather StatementLBFCuster52 min
May 7, 6:54 PM CDTSpecial Weather StatementLBFFrontier51 min
May 7, 6:57 PM CDTSpecial Weather StatementLBFLincoln48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.